Citalopram is an antidepressant in the selective serotonin reuptake inhibitor class, known as SSRIs. The drug is approved by the U.S. Food and Drug Administration and is used to treat depression. It is also prescribed for conditions relating to anxiety. Many people experience side effects on citalopram, owing to the medication's creation of serotonin in different parts of the body. Those side effects can include drowsiness, apathy, insomnia, emotional flattening, nausea, weight changes, frequent urination, decreased sex drive and fatigue. For many, the side effects outweigh the positive benefits and decide to quit taking the medication. But coming off of the medication can cause further problems if it is not done correctly.
Consult your doctor. Draw up a plan for coming off of citalopram. Depending on how long you have been taking the medication and in what dosage, you might be able to go off the medication cold turkey with few withdrawal symptoms. If you have been taking the medication for longer than six weeks, however, health professionals recommend a gradual reduction.
Reduce your daily dosage according to the schedule worked out by your doctor. This can lessen the intensity of the withdrawal symptoms. For instance, if you regularly take citalopram in a 20 mg dosage, author Michael Banov suggests reducing the dosage to 15 mg for five days, 10 mg for the next five days and 5 mg for the next five days before quitting.
Be aware of the withdrawal symptoms. According to the National Library of Medicine's Drug Information Portal, withdrawal symptoms usually appear after one to three days of going off the medication altogether. They can last anywhere from one to two weeks, on average. Common symptoms include dizziness, nausea, fatigue, feelings of anxiety and headache.
Manage your withdrawal symptoms. According to Michael Banov, author of "Taking Antidepressants: Your Comprehensive Guide to Starting, Staying On and When and How to Safely Quit," a frequent exercise program, balanced diet and warm baths are all helpful in lessening the withdrawal symptoms of citalopram. In addition, caffeine and alcohol should both be avoided until the withdrawal symptoms disappear.